Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS Lincoln, IL

September 19, 2005Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 19, 2005, 3:53 PM CDT for Logan County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 3:53 PM CDT (20:53 UTC)
Expired
Sep 19, 2005, 4:39 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 11 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:11 PM CDTTSTM WND DMG4 Ne Lincoln, ILVAN PULLING A TRAILER WAS BLOWN OVER ON I-55 MILE MARKER 133
Sep 19, 4:16 PM CDTTSTM WND DMGLincoln, ILPOWER LINES DOWN.
Sep 19, 4:16 PM CDTTSTM WND GST 65Lincoln, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 192053
SVRILX
ILC107-192200-
/O.NEW.KILX.SV.W.0193.050919T2053Z-050919T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
353 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EMDEN...OR ABOUT 12 MILES
  NORTHWEST OF LINCOLN...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN
  ATLANTA
  BEASON

OTHER LOCATIONS IN THE WARNING INCLUDE...HARTSBURG AND LAWNDALE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4033 8956 4011 8959 4010 8916 4028 8916

$$

BARNES
1 follow-up statement
000 
WWUS53 KILX 192139
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT MON SEP 19 2005

ILC107-192149-
/O.CAN.KILX.SV.W.0193.000000T0000Z-050919T2200Z/
LOGAN-
439 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY HAS BEEN
CANCELLED...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT. REMAIN 
ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4033 8956 4011 8959 4010 8916 4028 8916

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:19 PM CDT, 34 minutes earlier.

Area forecast discussion, Sep 19, 3:19 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT MON SEP 19 2005

.DISCUSSION...
SEVERE WEATHER IN PROGRESS, SO WILL KEEP THIS SHORT. HPC WAS LEANING
TWRD GFS FOR THE MODEL OF CHOICE, AS LONG AS WE TEMPER THE
CONVECTIVE FEEDBACK. SIMILAR SITUATION TO YESTERDAY, AND I WILL USE
THE CANADIAN GLOBAL TO GUID THE PRECIP TRENDS.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
SEVERE STORMS ARE ERUPTING IN OUR NW CWA AHEAD OF THE COLD FRONT.
WIND DAMAGE IN FULTON COUNTY AROUND 245 PM, SO WIND IS REACHING THE
GROUND. CONVECTION MAY BECOME SURFACE BASED SOONER THAN I EXPECTED.
OUR 18Z SOUNDING INDICATED A WARM MID LAYER, WITH A STRONG CAP.
HOWEVER, ANOTHER NIMNAT JUST CAME IN FOR THE NEXT WATCH, SO
ANTICIPATE ADDITIONAL SEVERE CONVECTION IN THE REMAINDER OF OUR
CWA. CAPES TO 2800 J/KG AND LI OF -8 SHOW THAT IF THE CONVECTION
CONTINUES AND BREAKS THE CAP, IT WILL QUICKLY BECOME SEVERE IN OUR
EASTERN AREAS AS WELL. I UPDATED THE GRIDS TO CATAGORICAL FOR THE
REMAINDER OF THE AFTERNOON IN OUR W ZONES, AND INTO THE EVENING FOR
THE E ZONES. QUATER SIZE HAIL REPORT JUST IN FROM CANTON IL, SO THE
PRECIP WATER VALUES OF 1.8 INCHES IS ENOUGH FOR LARGE HAIL, DESPITE
THE FREEZING LEVEL AT 14.6K FT. EXPECT THE STORMS TO END BY TUESDAY
12Z, AND KEPT TUESDAY DRY. WED SHOULD REMAIN DRY AS WELL, WITH HIGH
PRESSURE IN CONTROL.

LONG TERM...THURSDAY THROUGH SUNDAY.
ONLY MINOR UPDATES NEEDED TO THE LONG TERM GRIDS. THE NEXT WEATHER
MAKER WILL BE A FRONTAL BOUNDARY APPROACHING OUR W CWA ON WEDNESDAY
NIGHT, AS LOW PRESSURE LIFTS PAST US TO THE WEST. WE GET CLIPPED BY
OVERNIGHT CONVECTION FROM THE PLAINS, THAT MAY LINGER INTO
THURSDAY. UNCERTAINTIES STILL EXIST WITH THE TRACK OF THE COLD
FRONT, AND WHERE IT WILL STALL OUT IN OUR CWA. I LEFT THE LOW POPS
AS IS THROUGH MONDAY, UNTIL THE INDICATED PATTERN BECOMES MORE
CONSISTENT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

SHIMON
Hazardous weather outlook, Sep 19, 11:43 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT MON SEP 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201645-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1143 AM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL INTERACT WITH
AN UNSEASONABLY WARM AND MOIST AIRMASS IN PLACE OVER CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE ILLINOIS RIVER
BY 2 PM WITH THE REMAINDER OF THE REGION IMPACTED BY THESE STORMS
BY LATE AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL APPROACH THE REGION THURSDAY NIGHT
THROUGH SATURDAY BRINGING THE REGION ANOTHER CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING.

BARKER

In the hours before

Local storm report, Sep 19, 3:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
09/19/2005                   PEORIA             IL   EMERGENCY MNGR

            6-8 INCH DIAMETER TREE LIMBS DOWN AT BRADLEY UNIVERSITY.

0317 PM     HAIL             3 N GLASFORD            40.62N 89.81W
09/19/2005  0.88 INCH        PEORIA             IL   EMERGENCY MNGR

            NICKEL SIZE HAIL.

&&

GEELHART
Special weather statement, Sep 19, 3:29 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT MON SEP 19 2005

ILZ038-043>046-052>057-061-200400-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MCLEAN-MACON-
MOULTRIE-PIATT-SHELBY-VERMILION-
329 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
801 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL ILLINOIS

CHRISTIAN... DE WITT... MACON...
MCLEAN... MOULTRIE... PIATT...
SHELBY...

IN EAST CENTRAL ILLINOIS

CHAMPAIGN... COLES... DOUGLAS...
EDGAR... VERMILION...

THIS INCLUDES THE CITIES OF...BLOOMINGTON...CHAMPAIGN...
CHARLESTON...DANVILLE...DECATUR...MATTOON...NORMAL...
SHELBYVILLE...TAYLORVILLE AND URBANA.

ILZ027>029-031-036>037-040-042-047>051-200100-
CASS-FULTON-KNOX-LOGAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
329 PM CDT MON SEP 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 800 REMAINS VALID UNTIL 8 PM CDT
FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL ILLINOIS

LOGAN... MARSHALL... MASON...
MENARD... PEORIA... SANGAMON...
TAZEWELL... WOODFORD...

IN NORTH CENTRAL ILLINOIS

STARK...

IN WEST CENTRAL ILLINOIS

CASS... FULTON... KNOX...
MORGAN... SCHUYLER... SCOTT...

THIS INCLUDES THE CITIES OF...GALESBURG...HAVANA...JACKSONVILLE...
LINCOLN...PEORIA AND SPRINGFIELD.
Local storm report, Sep 19, 3:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CANTON                  40.56N 90.04W
09/19/2005  1.75 INCH        FULTON             IL   TRAINED SPOTTER

            20 MINUTE DURATION.

&&

GEELHART
Local storm report, Sep 19, 3:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     GLASFORD                40.57N 89.81W
09/19/2005                   PEORIA             IL   EMERGENCY MNGR

            3 TO 4 INCH DIAMETER TREE LIMBS DOWN.

0329 PM     HAIL             GLASFORD                40.57N 89.81W
09/19/2005  1.00 INCH        PEORIA             IL   EMERGENCY MNGR

&&

GEELHART
Local storm report, Sep 19, 3:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     MORTON                  40.61N 89.47W
09/19/2005                   TAZEWELL           IL   EMERGENCY MNGR

            PART OF ROOF TORN OFF SHOPPING CENTER.

&&

GEELHART
Local storm report, Sep 19, 3:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
353 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HOPEDALE                40.42N 89.42W
09/19/2005                   TAZEWELL           IL   EMERGENCY MNGR

            TREE LIMBS DOWN ACROSS TOWN.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:44 AM CDTSevere Thunderstorm WarningILXSchuyler44 min
Sep 19, 1:02 AM CDTSevere Thunderstorm WarningILXCass51 min
Sep 19, 2:11 AM CDTSevere Thunderstorm WarningILXKnox64 min
Sep 19, 2:43 AM CDTSevere Thunderstorm WarningILXFulton, Tazewell55 min
Sep 19, 3:16 AM CDTSevere Thunderstorm WarningILXKnox, Peoria43 min
Sep 19, 4:15 AM CDTSevere Thunderstorm WarningILXLogan, Macon60 min
Sep 19, 7:15 AM CDTSevere Thunderstorm WarningILXDouglas, Edgar60 min
Sep 19, 2:47 PM CDTSevere Thunderstorm WarningILXFulton58 min
Sep 19, 3:02 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell58 min
Sep 19, 3:40 PM CDTTornado WarningILXTazewell50 min
Sep 19, 3:44 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford61 min
Sep 19, 4:15 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean29 min
Sep 19, 4:26 PM CDTSevere Thunderstorm WarningILXMacon26 min
Sep 19, 5:01 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion55 min
Sep 19, 5:16 PM CDTSevere Thunderstorm WarningILXSchuyler59 min
Sep 19, 5:42 PM CDTTornado WarningILXMorgan, Scott48 min
Sep 19, 6:09 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.